Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 22, 2020, 9:54 PM CDT for Ector County, Midland County, Upton County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 9:54 PM CDT (02:54 UTC)
- Expired
- Jun 22, 2020, 11:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 29 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:15 PM CDT | HAIL 1.25 | Odessa, TX | |
| Jun 22, 10:18 PM CDT | HAIL 1 | 4 Nnw Odessa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3933 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS54 KMAF 230254
SVRMAF
TXC135-329-461-230400-
/O.NEW.KMAF.SV.W.0170.200623T0254Z-200623T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
954 PM CDT Mon Jun 22 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Ector County in western Texas...
Southwestern Midland County in western Texas...
Northwestern Upton County in western Texas...
* Until 1100 PM CDT.
* At 954 PM CDT, a severe thunderstorm was located over West Odessa,
or 7 miles southwest of Odessa, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Odessa, West Odessa, Odessa Schlemeyer Field, Skywest Airport and
Pleasant Farms.
This includes Interstate 20 between mile markers 102 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3155 10213 3163 10232 3165 10232 3165 10237
3175 10261 3195 10254 3190 10201
TIME...MOT...LOC 0254Z 292DEG 20KT 3183 10248
HAIL...1.00IN
WIND...60MPH
$$
842 follow-up statements
114
WWUS54 KMAF 230321
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT Mon Jun 22 2020
TXC135-329-461-230400-
/O.CON.KMAF.SV.W.0170.000000T0000Z-200623T0400Z/
Ector TX-Midland TX-Upton TX-
1021 PM CDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND AND NORTHWESTERN UPTON
COUNTIES...
At 1020 PM CDT, a severe thunderstorm was located near Odessa, moving
east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public reported half dollar size hail in Odessa.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Odessa, West Odessa, Warfield, Odessa Schlemeyer Field, Skywest
Airport and Pleasant Farms.
This includes Interstate 20 between mile markers 106 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3155 10213 3163 10232 3165 10232 3165 10237
3172 10254 3195 10250 3190 10201
TIME...MOT...LOC 0320Z 288DEG 16KT 3181 10238
HAIL...1.25IN
WIND...60MPH
$$
84248
WWUS54 KMAF 230336
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1036 PM CDT Mon Jun 22 2020
TXC135-329-461-230400-
/O.CON.KMAF.SV.W.0170.000000T0000Z-200623T0400Z/
Ector TX-Midland TX-Upton TX-
1036 PM CDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND AND NORTHWESTERN UPTON
COUNTIES...
At 1036 PM CDT, a severe thunderstorm was located 8 miles southeast
of Odessa, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Odessa, Warfield, Skywest Airport, Pleasant Farms and Odessa
Schlemeyer Field.
This includes Interstate 20 between mile markers 115 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3155 10213 3163 10232 3165 10232 3165 10237
3167 10242 3194 10238 3190 10201
TIME...MOT...LOC 0336Z 292DEG 20KT 3178 10228
HAIL...1.00IN
WIND...60MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:28 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 22, 9:28 PM CDT, 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 928 PM CDT Mon Jun 22 2020 .UPDATE... Issuance of watch #296 and expire heat advisory. && .DISCUSSION... NW flow event underway to the n of CWFA and storms are favored to move thru the far NE PB late tonight. Outflow boundaries further s are keeping the possibility of strong to severe storms in the forecast next few hrs. && .PREV DISCUSSION... /issued 607 PM CDT Mon Jun 22 2020/ DISCUSSION... See aviation discussion below. AVIATION... Deep mixing of dry air has resulted in high based CU today that are tied to the GDP Mtns and across Lea Co into PB along near a boundary. Winds have shifted to the NE at MAF and we expect that to occur at other TAF sites thru the evening. Winds could be kinda difficult to nail down due to said boundary and potential for another re-enforcing boundary 06Z-09Z in assocn with convective complex that is forecast to move thru the South Plains tonight. -SHRA/-TSRA may briefly impact INK/CNM thru 04Z or so, but for now we not include. PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/ DISCUSSION... Right now, we have a mesolow evident on KMAF radar imagery located a few miles northwest of the radar with a decaying outflow boundary extending northeast over the western Low Rolling Plains. A dryline bulge extends southeast of this mesolow into the southeastern Permian Basin, then southward into the lower Trans Pecos. Winds to the north and northeast of the mesolow have backed, bringing with it mid 60s dewpoints up into the northeastern Basin/western Low Rolling Plains. Convergence to the east of the mesolow on the moist side of the decaying boundary may be enough to overcome stout convective temperatures to produce isolated thunderstorms late this afternoon through this evening over the northern Permian Basin. Given the thermodynamic profile aloft (an "inverted-V" signature), any storm that does develop will have the potential to produce damaging wind gusts. Late tonight, a mesoscale convective system, or MCS, is expected to move across the northeastern Basin, bringing with it gusty winds and some needed rainfall. Shower and thunderstorm activity will then end around sunrise over this area, although a few lingering showers may persist until noon over the western Low Rolling Plains. Tomorrow's weather is contingent upon the outflow generated by tonight's MCS activity. It's expected that the outflow boundary will push to roughly the Pecos River valley, bringing cooler weather with it to the Permian Basin and southeastern New Mexico. Confluent flow along this boundary combined with strong insolation along the eastern slopes of the Sacramentos will be sufficient to pop scattered storms again tomorrow afternoon. Southeastern New Mexico will see the greatest threat of severe weather tomorrow afternoon, mainly in the form of damaging winds. This convection is expected to grow upscale into another MCS, with this activity tracking along and north of the outflow boundary overnight over the Permian Basin. Damaging winds may accompany this MCS early tomorrow night. Most areas across the Permian Basin should pick up some badly-needed rainfall, with probabilistic guidance suggestive of amounts in the 0.1"-0.5" range most likely. Decreasing clouds Wednesday and cool temperatures are forecast, but upper heights are expected to build over the region Thursday through the weekend, and this means a warmup to above normal readings. By Saturday expect temperatures to top out above the century mark across the upper Trans Pecos as well as the Rio Grande and nearby lower elevations. We could see some isolated afternoon and evening thunderstorms develop off the mountains Saturday. Sunday and Monday look to be about the same weatherwise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 69 89 / 30 30 40 30 Carlsbad 71 95 68 94 / 10 10 50 40 Dryden 74 97 72 94 / 10 10 20 40 Fort Stockton 73 95 69 92 / 10 10 30 40 Guadalupe Pass 66 87 64 87 / 10 10 40 40 Hobbs 68 91 66 89 / 20 20 40 40 Marfa 62 95 62 91 / 0 20 20 50 Midland Intl Airport 73 93 69 91 / 30 30 40 30 Odessa 73 93 69 91 / 20 20 40 30 Wink 74 97 71 94 / 10 10 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 22, 2:37 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 237 PM CDT Mon Jun 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over the central and eastern Permian Basin late this afternoon through tonight. Large hail and damaging winds will be the primary hazards. A Heat Advisory remains in effect for most of West Texas and southeast New Mexico through this evening. An Excessive Heat Warning remains in effect for Central Brewster County through this evening. Triple digits likely for all areas, except the mountains where mid to upper 90s will be common. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday afternoon and evening for southeast New Mexico and areas in West Texas along and west of the Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 22, 4:34 PM CDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 434 PM CDT Mon Jun 22 2020 TXZ273-222230- Eastern Culberson County TX- 434 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY UNTIL 530 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles southeast of Carlsbad Caverns National Park, or 25 miles east of Pine Springs. This storm was nearly stationary south of Ranch Road 652. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Culberson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3177 10454 3196 10440 3189 10410 3160 10429 TIME...MOT...LOC 2133Z 298DEG 3KT 3185 10438 84
Special weather statement, Jun 22, 4:55 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Mon Jun 22 2020
NMZ028-TXZ273-222300-
Eddy County Plains NM-Eastern Culberson County TX-
455 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...
At 455 PM CDT/355 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 20 miles
northeast of Pine Springs, moving east at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3212 10457 3212 10458 3211 10461 3214 10457
3212 10456 3213 10454 3214 10455 3214 10453
3215 10454 3222 10443 3198 10429 3193 10456
3208 10462
TIME...MOT...LOC 2155Z 249DEG 6KT 3205 10451
84Special weather statement, Jun 22, 6:28 PM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 628 PM CDT Mon Jun 22 2020 TXZ070-230000- Reagan TX- 628 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL 700 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Lake. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Reagan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3108 10152 3124 10141 3127 10127 3108 10128 TIME...MOT...LOC 2328Z 250DEG 3KT 3119 10135 49
Special weather statement, Jun 22, 6:40 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Mon Jun 22 2020
NMZ033-034-230045-
Southern Lea County NM-Central Lea County NM-
540 PM MDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 645 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Maljamar, or 30 miles west of Eunice, moving southeast
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 10338 3234 10366 3246 10373 3252 10372
3252 10376 3257 10379 3271 10362
TIME...MOT...LOC 2339Z 327DEG 12KT 3256 10366
84Special weather statement, Jun 22, 8:04 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 804 PM CDT Mon Jun 22 2020 NMZ033-034-TXZ045-050-230200- Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX- 804 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM MDT/... At 803 PM CDT/703 PM MDT/, Doppler radar was tracking a strong thunderstorm near Monument, or 9 miles west of Hobbs, moving southeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hobbs, Nadine, Monument, Humble City, Industrial Airpark and Lea County Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3263 10345 3281 10331 3277 10292 3241 10305 TIME...MOT...LOC 0103Z 294DEG 15KT 3269 10331 84
Special weather statement, Jun 22, 9:51 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 951 PM CDT Mon Jun 22 2020 TXZ061-062-230330- Midland TX-Ector TX- 951 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WEST CENTRAL MIDLAND COUNTIES UNTIL 1030 PM CDT... At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near West Odessa, or 8 miles west of Odessa, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Odessa, West Odessa, Midland International Air and Space Port and Odessa Schlemeyer Field. This includes Interstate 20 between mile markers 109 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3184 10263 3202 10256 3195 10222 3170 10227 TIME...MOT...LOC 0251Z 292DEG 20KT 3191 10249 84
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 25 min |
| Jun 22, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Jun 22, 9:51 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| Jun 22, 10:06 PM CDT | Special Weather Statement | MAF | Martin | 39 min |
| Jun 22, 10:13 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Jun 22, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 10:28 PM CDT | Special Weather Statement | MAF | Upton | 62 min |
| Jun 22, 10:42 PM CDT | Special Weather Statement | MAF | Midland | 63 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Jun 22, 10:46 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 22, 11:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| Jun 22, 11:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines, Scurry | 62 min |
| Jun 23, 12:49 AM CDT | Special Weather Statement | MAF | Andrews, Martin | 56 min |
| Jun 23, 12:57 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more | 63 min |
| Jun 23, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton | 55 min |
| Jun 23, 1:55 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 50 min |
| Jun 23, 2:15 AM CDT | Special Weather Statement | MAF | Crane, Ector, Glasscock, Loving, Midland, Reagan and 4 more | 45 min |
| Jun 23, 4:53 PM CDT | Special Weather Statement | MAF | Presidio | 37 min |
| Jun 23, 5:34 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jun 23, 6:00 PM CDT | Special Weather Statement | MAF | Presidio | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.